dilantin side effects, vitamins to offset these effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mooner
New Member


Date Joined Nov 2008
Total Posts : 3
   Posted 11/13/2008 11:33 PM (GMT -7)   
idea   idea can anyone give me ideas on what vitamins to take to alleviate the side effects of dilantin.
 
8 years   500 mg/daily    diagnosed w/brain tumour {banine]  tumour removed jan 2000
 
thanx moon   conn.

djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 11/21/2008 5:34 AM (GMT -7)   
Your pharmacist / physican is the best person to look to when you are looking for advice regarding meds. It is difficult for us to comment because even vitamins can interact with prescription meds.

Sorry I cant help you any more

Darren
Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
"A gold medal is a wonderful thing. But if your not enough without it, you will never be enough with it." - Irvine Blitzer (John Candy) in Cool Runnings
 
Moderator - Epilepsy Forum
Co-Moderator - Depression Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 11/21/2008 12:27 PM (GMT -7)   

mooner,

Bone Weakness ~ It is a documented fact that dilantin eats calcium (your bones) and with long term use you COULD develope early Ostioperosis.

To overcome this, try taking a calcium supplement such as 500mg calcium with vitamin D (to help the calcium get absorbed into the bones).

I've been on dilantin for 29 years (I'm 52 now) and just recentky had a bone scan and was normal.

Mood Swings ~ Check with your Doctor on this, perhaps a mood stabilizer such as Celexa or Lorazapam.

Blood Levels ~ Keep your blood levels in check or the dilantin can cause unsteadyness and poor co-ordination  (this is when the dilantin becomes "TOXIC")

Dental ~ Same as above, calcium and quarterly dental check ups to keep your gums in check.

But most importantly ~ check with your Doctor on all of these and mention your concerns.

Randy

 


Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


Aurora60
Veteran Member


Date Joined Jul 2006
Total Posts : 1249
   Posted 11/23/2008 3:09 PM (GMT -7)   

Mooner,  My son was on dilatin for 12 yrs.  It suddenly stopped working and his seizures went out of control.  what was said in Ran Man's post is true.  You have to have your blood checked to see that your med level is in range for protecting you.  Dilantin also affects your gums and bones so there is a need to take calcium.  My son was eventually switched to 3 different meds to control his seizures.  He is on Zonegran, Keppra and Lamictal.  He had  to take a 3 mo. leave of absence from work to get used to the meds but they kicked in and he has been seizure free for over 3 yrs.  Dilantin is not a med you can stay on forever.  Besides it is one of the older anti seizure meds.  There are so many new ones that work so much better.  Check with your neurologist and if you don't like the answers get a 2nd opinion.  And try to find a neurologist who specializes in epilepsy.  My son now leads a completely normal life, works and also drives.  So you can be helped.  You just need to find the right dr. who knows everything about epilepsy and all the newest meds for control.  Good luck and keep posting to let us know how you are doing.

Aurora


Aurora60
Veteran Member


Date Joined Jul 2006
Total Posts : 1249
   Posted 11/23/2008 3:17 PM (GMT -7)   

Mooner, Just wanted to add that others have posted they have been on dilantin for many, many years.  That is why I said check with your dr.  You need to know about all the possiblilites for the meds you can take to control your epilepsy.  And an epilepsy neurologist will be able to give you the latest info on what might work better to control your seizures. Trust me, it is not good to stay on dilantin so long even though others have. Go online and look up the Epilepsy Foundation.  They have all kinds of information that can help you.

Aurora

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 4:00 AM (GMT -7)
There are a total of 2,735,789 posts in 301,336 threads.
View Active Threads


Who's Online
This forum has 151436 registered members. Please welcome our newest member, george252.
145 Guest(s), 3 Registered Member(s) are currently online.  Details
UC prisoner, ufindjess, poohcheez


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer